While calcium [ca] can assist a person in keeping their blood pressure decrease, those on blood pressure drugs need to be very careful about eating too much calcium [ca], as calcium [ca] can have a negative interaction with blood pressure drugs.
Thiazide diuretics, including hydrochlorothiazide and indapamide, chlorothiazide are used to treat high blood pressure. Ingesting large amounts of calcium [ca]--generally defined as 1,500 milligrams or more--in food or supplement form while taking a thiazide diuretic can result in milk-alkali syndrome.
Milk alkali syndrome is a dangerous condition caused by excessively high levels of calcium [ca] in the body, causing a shift of the acid-based balance to alklaine.
- calcium [ca] channel blockers, including verapamil, diltiazem, nifedipine are also prescribed to treat high blood pressure.
- calcium [ca] taken intravenously may decrease the effectiveness of these medicines. However, there is no evidence that taking oral calcium [ca] supplements or eating calcium [ca] in food interferes with this medication.
- calcium [ca] supplements or excessive calcium [ca] intake does not appear to interact with other high blood pressure drugs, but patients should still check with their doctors if they intend to take a calcium [ca] supplement while on hypertension medication.